Iowa, 2013

Hail and Damaging Winds in Iowa, August 21 to 22, 2013

August 21 to 22, 2013 · NWS DMX · 4 events in 2 counties and zones

A cold front moved toward Iowa during the afternoon of the 21st, entering the state during the late afternoon hours. The airmass became unstable with temperatures in the mid 80s to low 90s by early afternoon, and dewpoint temperatures in the mid 60s to around 70.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
$15,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved toward Iowa during the afternoon of the 21st, entering the state during the late afternoon hours. The airmass became unstable with temperatures in the mid 80s to low 90s by early afternoon, and dewpoint temperatures in the mid 60s to around 70. CAPE increased to 4000 J/kg with downdraft CAPE in the 800 to 1300 J/kg range. The lifted index fell to -10 C. CAPE available in the -10 C to -30 C layer of the atmosphere was around 800 J/kg, however the freezing level was around 15,000 feet. The atmosphere was weakly sheared with 25 kts or less of available shear. Precipitable water values were around 1.3 inches. The lower atmosphere was relatively dry yielding an LCL of 1500 to 2000 meters. One thunderstorm developed over north central Iowa during the early afternoon hours. It was a pulse type storm and produced severe hail for a short period of time. One and one quarter inch diameter hail fell northwest of Fenton in Palo Alto County with this storm. Intermittent non-severe thunderstorms continued through the night across northern Iowa. A more organized complex developed during the pre-dawn hours. This complex moved across northeast Iowa and produced severe winds of 60 to 70 MPH in Bremer County around Plainfield. Numerous trees were downed and a machine shed severely damaged around Horton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 21, 12:10 PM CST, 3 minutes earlier.

Area forecast discussion, Aug 21, 12:10 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
110 PM CDT WED AUG 21 2013

.SHORT TERM.../TODAY /...
ISSUED AT 330 AM CDT WED AUG 21 2013

MAIN FOCUS TODAY WILL BE CHANCE FOR CONVECTION ACROSS THE
NORTHERN HALF OF THE CWA MAINLY THIS AFTERNOON. COLD FRONTAL
BOUNDARY CURRENTLY STRETCHING FROM NC MINNESOTA SOUTHWESTWARD INTO
CENTRAL SD. PARENT WAVE WILL MOVE EASTWARD ACROSS SRN CANADA
TODAY...WITH THE FRONTAL BOUNDARY TO DROP SOUTH/SOUTHEAST TODAY.
FRONTAL BOUNDARY SHOULD PUSH INTO THE NORTHERN CWA BY MID
AFTERNOON AND BE DRAPED ACROSS THE NORTHERN THIRD OF THE CWA BY
EARLY EVENING. WEAK SHORTWAVE ENERGY WILL PUSH THROUGH SE SD/SRN
MN/NRN IA THROUGHOUT THE AFTERNOON INTO THE EARLY EVENING HOURS.
THIS WILL PROVIDE SUPPORT FOR CONVECTION EXPECTED TO DEVELOP AHEAD
OF AND IN VICINITY OF THE FRONT. THEREFORE HAVE INCREASING CHANCES
OF POPS ACROSS THE NORTHERN HALF OF THE CWA THROUGH THE AFTERNOON
HOURS. STRONGER CAP IN PLACE...SO KEPT POPS FAIRLY SMALL THROUGH
MID/LATE AFTERNOON. BEST CHANCES TOWARD 00Z WHEN CAP IS MINIMIZED.
CAPE VALUES EXPECTED TO BE IN THE 2000 TO 3000 J/KG RANGE BY LATE
AFTERNOON...WITH DEEP LAYER SHEAR IN THE 30KT RANGE OR HIGHER.
THEREFORE DECENT CHANCE FOR SEVERE WEATHER EXPECTED ONCE STORMS
FORM.

AS FOR TEMPERATURES STILL EXPECT MAJORITY OF CWA TO CLIMB INTO THE
90S WITH WAA AND SOUTHERLY TO SOUTHWESTERLY SFC FLOW EXPECTED AGAIN.
DID KEEP THE WESTERN CWA A BIT COOLER THAN PREVIOUS FORECAST HIGHS
AS CLOUD DEBRIS IN THE AREA THIS MORNING FROM CONVECTION ACROSS SE
SD SHOULD LIMIT WARMING POTENTIAL SOME.

.LONG TERM.../TONIGHT THROUGH MONDAY/...
ISSUED AT 330 AM CDT WED AUG 21 2013

BOUNDARY WILL SINK INTO THE FORECAST AREA TONIGHT WITH RELATIVELY
WEAK CONVERGENCE ALONG THE FRONT. SOMEWHAT OF A COL AREA DEVELOPS
ALONG THE FRONT IN IOWA A MAY LIMIT HOW WIDESPREAD PCPN COVERAGE
BECOMES. ANY SEVERE STORMS DURING THIS TIME WILL LIKELY OCCUR IN
THE EVENING WITH DAMAGING WINDS AND HAIL REMAINING THE MAIN
THREAT. BETTER CONVERGENCE IN LOW LEVELS UP TO 850MB WILL OCCUR IN
CENTRAL NEBRASKA WHERE A CONVECTIVE COMPLEX IS EXPECTED TO DEVELOP
LATE TONIGHT AND TRACK INTO WESTERN IOWA ON THURSDAY MORNING NEAR
THE BOUNDARY. THIS CONVECTION IS LIKELY TO SLOWLY DIE OFF INTO
THURSDAY AS MAIN MID TO UPPER FORCING SLIDES TO THE EAST AND DRIER
AIR CONTINUES TO DROP INTO THE STATE FROM THE NORTH.
EVENTUALLY...THE MOISTURE GRADIENT STALLS FROM WESTERN INTO
SOUTHERN IOWA BY LATE THURSDAY BEFORE IT BEGINS HEADING BACK
NORTHWARD AS UPPER RIDGING STARTS BUILDING INTO THE CENTRAL UNITED
STATES.

THIS RESURGENCE OF MOISTURE AND WARM ADVECTION WILL CONTINUE TO
PROVIDE THE THREAT OF ISOLD TO SCATTERED CONVECTION THURSDAY NIGHT
INTO FRIDAY ACROSS ABOUT THE SOUTHWEST THIRD OF THE FORECAST AREA
AS NORTHERN AND EASTERN IOWA REMAIN IN DRIER AIR AND GENERAL
SUBSIDENCE. THE BEST FOCUS FOR PRECIPITATION WILL THEN SHOOT
NORTHWARD INTO THE UPPER MIDWEST AS THE UPPER RIDGE BECOMES
ESTABLISHED OVER THE MIDDLE OF THE NATION. ONCE THE RIDGE IS IN
PLACE BY THIS WEEKEND...THE THREAT OF PCPN WILL END WITH A DRY
FORECAST FROM SATURDAY INTO EARLY NEXT WEEK WITH WESTERLIES
DISPLACED WELL TO THE NORTH. TEMPERATURES WILL ALSO BE QUITE WARM
WITH HIGHS CONSISTENTLY IN THE 90S FOR MOST LOCATIONS.

&&

.AVIATION...21/18Z
ISSUED AT 110 PM CDT WED AUG 21 2013

A COLD FRONT WILL SINK SOUTH ACROSS THE TAF LOCATIONS THROUGH
THURSDAY MORNING.  ISOLD TO SCT TSRA WILL DEVELOP AHEAD AND ALONG
THE FRONT IN POCKETS OF BETTER MOISTURE AND INSTABILITY.
THUNDERSTORM COVERAGE SHOULD BECOME MORE WIDESPREAD BETWEEN 02-06Z
BEFORE DIMINISHING IN COVERAGE AFTER FROPA.  A SW WIND AT 12G25KTS
WILL BE COMMON AHEAD OF THE FRONT THEN BECOME LGT AND VRB BEFORE
SWITCHING TO THE NE AT 5-10KTS POST FRONT THROUGH THURSDAY MORNING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BEERENDS
LONG TERM...COGIL
AVIATION...FAB
Hazardous weather outlook, Aug 21, 9:27 AM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1027 AM CDT WED AUG 21 2013

IAZ004>007-015>017-024>028-037>039-049-050-221530-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-HUMBOLDT-
WRIGHT-FRANKLIN-BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
1027 AM CDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE EXPECTED FROM LATE MORNING
INTO EARLY AFTERNOON. MORE WIDESPREAD ACTIVITY IS FORECAST FOR
LATE AFTERNOON INTO TONIGHT. THE SEVERE THREAT IS LOW HOWEVER SOME
STRONGER STORMS COULD PRODUCE HAIL TO THE SIZE OF NICKELS AND
STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE WEDNESDAY.

IAZ023-033>036-046>048-060>062-074-075-086-221530-
POCAHONTAS-SAC-CALHOUN-WEBSTER-HAMILTON-GREENE-BOONE-STORY-POLK-
JASPER-POWESHIEK-MARION-MAHASKA-WAPELLO-
1027 AM CDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. THE THREAT FOR
SEVERE WEATHER APPEARS MINIMAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED NON SEVERE THUNDERSTORMS REMAIN POSSIBLE INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ044-045-057>059-070>073-081>085-092>097-221530-
CRAWFORD-CARROLL-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-WARREN-
ADAMS-UNION-CLARKE-LUCAS-MONROE-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
1027 AM CDT WED AUG 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT.
THE THREAT OF SEVERE WEATHER IS MINIMAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS CHANCES CONTINUE THURSDAY INTO FRIDAY MORNING. THE
THREAT OF SEVERE WEATHER WILL CONTINUE TO REMAIN LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FAB

In the hours before

Special weather statement, Aug 21, 10:57 AM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1157 AM CDT WED AUG 21 2013

IAZ004-015-211800-
EMMET-PALO ALTO-
1157 AM CDT WED AUG 21 2013

...A STRONG THUNDERSTORM MOVING ACROSS SOUTHERN EMMET COUNTY...

AT 1151 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTHWESTERN EMMET COUNTY...MOVING
EAST AT 15 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  GRAETTINGER...        RINGSTED...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BOKSA

The radar

The Des Moines radar (KDMX), 181 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Palo Alto

When
August 21, 12:13 PM CST
Where
Palo Alto County, 6.84 mi NE of Depew
Measured
1.25 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
43.260, -94.470

Thunderstorm Wind, Bremer

When
August 22, 4:04 AM CST
Where
Bremer County, 0.86 mi SW of Plainfield
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.840, -92.540

Thunderstorm Wind, Bremer

When
August 22, 4:05 AM CST
Where
Bremer County, 0.86 mi SW of Plainfield
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.840, -92.540

Numerous large trees down in town. One large tree leaning on a house.

Thunderstorm Wind, Bremer

When
August 22, 4:10 AM CST
Where
Bremer County, 0.86 mi SW of Horton
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
42.840, -92.480

Numerous trees down and a machine shed damaged near Horton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461872, 462432, 462433, 462434.